Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Three time scale singular perturbation problems and nonsmooth dynamical systems


Authors: Pedro T. Cardin, Paulo R. da Silva and Marco A. Teixeira
Journal: Quart. Appl. Math. 72 (2014), 673-687
MSC (2010): Primary 34D15, 34N05, 34C20
DOI: https://doi.org/10.1090/S0033-569X-2014-01360-X
Published electronically: September 17, 2014
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study three time scale singular perturbation problems

$\displaystyle \varepsilon x' = f(\mathbf {x},\varepsilon ,\delta ), \qquad y' =... ...\varepsilon ,\delta ), \qquad z' = \delta h(\mathbf {x},\varepsilon ,\delta ), $

where $ \mathbf {x} = (x,y,z) \in \mathbb{R}^n \times \mathbb{R}^m \times \mathbb{R}^p$, $ \varepsilon $ and $ \delta $ are two independent small parameters $ (0<\varepsilon $, $ \delta \ll 1$), and $ f$, $ g$, $ h$ are $ C^r$ functions, where $ r$ is big enough for our purposes. We establish conditions for the existence of compact invariant sets (singular points, periodic and homoclinic orbits) when $ \varepsilon , \delta > 0$. Our main strategy is to consider three time scales which generate three different limit problems. In addition, we prove that double regularization of nonsmooth dynamical systems with self-intersecting switching variety provides a class of three time scale singular perturbation problems.

References [Enhancements On Off] (What's this?)

  • [1] B. Deng, Food chain chaos due to junction-fold point, Chaos 11(3) (2001), 514-525.
  • [2] B. Deng and G. Hines, Food chain chaos due to Shilnikov's orbit, Chaos 12 (2002), no. 3, 533-538. MR 1939450 (2003j:92014), https://doi.org/10.1063/1.1482255
  • [3] N. Fenichel, Geometric singular perturbation theory for ordinary differential equations, J. Differential Equations 31 (1979), no. 1, 53-98. MR 524817 (80m:58032), https://doi.org/10.1016/0022-0396(79)90152-9
  • [4] A. F. Filippov, Differential equations with discontinuous righthand sides, Mathematics and its Applications (Soviet Series), vol. 18, Kluwer Academic Publishers Group, Dordrecht, 1988. Translated from the Russian. MR 1028776 (90i:34002)
  • [5] G. Hek, Geometric singular perturbation theory in biological practice, J. Math. Biol. 60 (2010), no. 3, 347-386. MR 2576546 (2011b:34151), https://doi.org/10.1007/s00285-009-0266-7
  • [6] C. K. R. T. Jones, Geometric singular perturbation theory, Dynamical systems (Montecatini Terme, 1994) Lecture Notes in Math., vol. 1609, Springer, Berlin, 1995, pp. 44-118. MR 1374108 (97e:34105), https://doi.org/10.1007/BFb0095239
  • [7] T. J. Kaper, An introduction to geometric methods and dynamical systems theory for singular perturbation problems, (Baltimore, MD, 1998) Proc. Sympos. Appl. Math., vol. 56, Amer. Math. Soc., Providence, RI, 1999, pp. 85-131. MR 1718893 (2000h:34090)
  • [8] M. Krupa, N. Popović, and N. Kopell, Mixed-mode oscillations in three time-scale systems: a prototypical example, SIAM J. Appl. Dyn. Syst. 7 (2008), no. 2, 361-420. MR 2421110 (2009f:34143), https://doi.org/10.1137/070688912
  • [9] W. Kunpasuruang, Y. Lenbury, and G. Hek, A nonlinear mathematical model for pulsatile discharges of luteinizing hormone mediated by hypothalamic and extra-hypothalamic pathways, Math. Models Methods Appl. Sci. 12 (2002), no. 5, 607-624. MR 1909419 (2003k:92006), https://doi.org/10.1142/S0218202502001817
  • [10] J. Llibre, P. R. da Silva, and M. A. Teixeira, Study of singularities in nonsmooth dynamical systems via singular perturbation, SIAM J. Appl. Dyn. Syst. 8 (2009), no. 1, 508-526. MR 2496766 (2010a:34117), https://doi.org/10.1137/080722886
  • [11] D. Ludwig, D. D. Jones and C. S. Holling, Qualitative analysis of insect outbreak systems: the spruce budworm and forest, J. Anim. Ecol. 47 (1978), 315.
  • [12] R. M. May, Limit cycles in predator-prey communities. Science 177 (1972), 900-902.
  • [13] G. S. Medvedev and J. E. Cisternas, Multimodal regimes in a compartmental model of the dopamine neuron, Phys. D 194 (2004), no. 3-4, 333-356. MR 2075659, https://doi.org/10.1016/j.physd.2004.02.006
  • [14] S. Muratori and S. Rinaldi, Low- and high-frequency oscillations in three-dimensional food chain systems, SIAM J. Appl. Math. 52 (1992), no. 6, 1688-1706. MR 1191357 (93m:92024), https://doi.org/10.1137/0152097
  • [15] S. Muratori and S. Rinaldi, Remarks on competitive coexistence, SIAM J. Appl. Math. 49 (1989), no. 5, 1462-1472. MR 1015073 (90k:92050), https://doi.org/10.1137/0149088
  • [16] S. Rinaldi and S. Muratori, Slow-fast limit cycles in predator-prey models, Ecol. Model. 61 (1992), 287-308.
  • [17] M. L. Rosenzweig and R. H. MacArthur, Graphical representation and stability conditions of predator-prey interactions, Am. Nat. 97 (1963), 209-223.
  • [18] Y. Shimazu et al., Some problems in ecology oriented enviromentology, J. Earth Sci. Nagoya Univ. 20 (1972), 31-89.
  • [19] P. Szmolyan, Transversal heteroclinic and homoclinic orbits in singular perturbation problems, J. Differential Equations 92 (1991), no. 2, 252-281. MR 1120905 (92e:58185), https://doi.org/10.1016/0022-0396(91)90049-F
  • [20] M. A. Teixeira, Perturbation Theory for Non-smooth Dynamical Systems, Encyclopedia of Complexity and Systems Science, Ed. G. Gaeta, Springer-Verlag, 2008.

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 34D15, 34N05, 34C20

Retrieve articles in all journals with MSC (2010): 34D15, 34N05, 34C20


Additional Information

Pedro T. Cardin
Affiliation: Departamento de Matemática – Faculdade de Engenharia de Ilha Solteira, UNESP – Univ Estadual Paulista, Rua Rio de Janeiro, 266, CEP 15385–000 Ilha Solteira, São Paulo, Brazil
Email: pedrocardin@mat.feis.unesp.br

Paulo R. da Silva
Affiliation: Departamento de Matemática – Instituto de Biociências, Letras e Ciências Exatas, UNESP – Univ Estadual Paulista, Rua Cristóvão Colombo, 2265, CEP 15054–000 S. J. Rio Preto, São Paulo, Brazil
Email: prs@ibilce.unesp.br

Marco A. Teixeira
Affiliation: IMECC–UNICAMP, CEP 13081–970, Campinas, São Paulo, Brazil
Email: teixeira@ime.unicamp.br

DOI: https://doi.org/10.1090/S0033-569X-2014-01360-X
Keywords: Geometric theory, singular perturbations, three time scales, nonsmooth dynamical systems
Received by editor(s): October 12, 2012
Published electronically: September 17, 2014
Article copyright: © Copyright 2014 Brown University

American Mathematical Society